Pennsylvania, 2015

Flooding in Pennsylvania, March 11 to 13, 2015

March 11 to 13, 2015 · NWS CTP · 3 events in 3 counties and zones

With the milder temperatures beginning on March 11th some minor flooding was reported across the HSA, mainly due to ice jams. Later on Thursday March 12th an ice jam was reported by the public along Penns Creek upstream from the Route 104 Bridge, and a flood advisory was issued for parts of Union and Snyder Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

With the milder temperatures beginning on March 11th some minor flooding was reported across the HSA, mainly due to ice jams.

Later on Thursday March 12th an ice jam was reported by the public along Penns Creek upstream from the Route 104 Bridge, and a flood advisory was issued for parts of Union and Snyder Counties.

On March 13th and 14th temperatures again warmed along with a period of rainfall. A flood watch was issued for portions of the HSA. One ice jam in Clearfield County was reported along Clearfield Creek in the vicinity of Dimeling. Scribbers Road was closed during this event.

The next morning on Saturday, March 14th a small stream flood advisory was issued for portions of eastern Lancaster County due to minor flooding of roads and low lying areas. A report of flooding was reported at the 600 block of Longenecker Road along Little Chiques Creek south of Mount Joy Borough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 11, 2:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 11, 2:56 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 PM EDT WED MAR 11 2015

.SYNOPSIS...
HIGH PRESSURE WILL BRING FAIR WEATHER TO THE KEYSTONE STATE
THROUGH THURSDAY NIGHT. LOW PRESSURE LIFTING NORTHEAST FROM THE
LOWER MISSISSIPPI VALLEY ACROSS THE MID ATLANTIC STATES WILL BRING
RAIN TO THE AREA FRIDAY NIGHT INTO SATURDAY. SLIGHTLY COLDER
WEATHER WILL RETURN TO THE STATE ON SUNDAY...BEFORE TEMPERATURES
MODERATE AGAIN ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A SMALL AREA OF LOWER CLOUDS BETWEEN BFD AND JST...AND WEST OF
UNV. THIS AREA ON THE DECREASE.

DEWPOINTS EXPECTED TO FALL TONIGHT...THUS LOOKING AT MAINLY
CLEAR SKIES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
LOOKING AT MAINLY SUNNY SKIES ON THU...WITH DECENT TEMPERATURES.
DID NOT LOWER TEMPERATURES MUCH...STRONG EARLY MARCH SUN WILL
OFFSET COLD ADVECTION.

DID LOWER TEMPERATURES THU NIGHT...GIVEN HIGH PRESSURE OVER
QUEBEC BUILDING SOUTHWARD AND LIGHT WINDS WITH MAINLY CLEAR SKIES.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
RELATIVELY STRONG AREA OF HIGH PRESSURE WILL BE SLIDING OFF THE
SOUTHERN NEW ENGLAND COAST ON FRIDAY AS A STORM SYSTEM BECOMES
BETTER ORGANIZED OVER THE MIDWEST.

A SLOW-MOVING UPPER LOW OVER THE SOUTH CENTRAL PLAINS WILL
MAINTAIN A DEEP LAYERED SUBTROPICAL MOISTURE FEED FROM THE GOMEX
INTO THE EASTERN U.S. DESPITE SOME VARIABILITY IN THE DETAILS...
MODEL AND ENSEMBLE GUIDANCE CONTINUES TO SUPPORT A VERY HIGH
LIKELIHOOD OF MEASURABLE PCPN ACROSS MOST OF THE CWA BY 12Z
SAT. ONSET OF PRECIP DURING THE DAY FRIDAY SEEMS TO HAVE SLOWED BY
SEVERAL HOURS WITH THE 12Z RUNS...SO TAPERED POPS EARLY IN THE DAY
DOWNWARD. BUT AS EVENT UNFOLDS...HIGH POPS STILL LOOKING SOLID FOR
FRI NIGHT THROUGH SAT. TEMPS NOW LOOKING WARM ENOUGH THANKS FOR
ROBUST BOUNDARY LAYER WARMING FOR THIS TO BE A RAIN EVENT.

EVOLUTION OF THIS WILL BRING A FRONTAL SYSTEM TRACKING ACROSS PA
ON SATURDAY WITH LOW PRESSURE REDEVELOPING OFF THE NEW ENGLAND
COAST SAT NGT INTO SUNDAY. PCPN TRENDS SHOULD BE DECREASING BY
SATURDAY AFTN FROM WEST TO EAST BEHIND THE FRONT. NRN STREAM UPPER
TROUGH AXIS WILL CROSS THE AREA ON SUNDAY ACCOMPANIED BY A POOL OF
COLDER AIR ALOFT. SYNOPTIC LIFT WITH THE UPPER TROUGH COMBINED
WITH SOME LOW LEVEL UPSLOPE SHOULD BE SUFFICIENT FOR RA/SN SHOWERS
ALONG THE WESTERN RIDGES. THE OPERATIONAL MODELS ACTUALLY CLOSE
OFF THE H5 LOW FOR A TIME AS IT MOVES FROM THE ERN GRT LKS INTO
THE NORTHEAST WITH THE EC 12HRS FASTER THAN THE GFS.

THE COOL DOWN BEHIND THIS SYSTEM FOR LATE WEEKEND SHOULD BE
SOMEWHAT BRIEF WITH STRONG LLVL WAA QUICKLY DEVELOPING BY EARLY
MONDAY AHEAD OF ANOTHER REINFORCING NRN STREAM WAVE/SFC COLD FRONT
WITH LIMITED MSTR KEEPING PCPN IN CHECK. IT LOOKS AS THOUGH A
RENEWED COLD AIR DELIVERY FROM CANADA IS IN STORE FOR TUE/WED AS
THE NAEFS AND ECENS MEANS SHOW A RIDGE BUILDING ACROSS WRN
NOAM...FAVORING BELOW AVG TEMPS. THIS COULD ALSO BRING LIGHT SNOW
SHOWERS INTO THE WESTERN/NORTHERN HIGHER TERRAIN.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SMALL AREA OF LOWER CLDS BETWEEN BFD AND JST...AND WEST OF UNV.
THIS AREA ON THE DECREASE.

TOOK OUT LOWER CONDITIONS FOR BFD FOR TONIGHT...EXPECT SOME WIND
AND LOWER DEWPOINTS TO WORK INTO THE AREA.

EXPECET MAINLY VFR CONDITIONS INTO AT LEAST FRIDAY MORNING.

OUTLOOK...

FRI...VFR EARLY...THEN RAIN/LOW CIGS POSSIBLE LATE.

SAT...RAIN/LOW CIGS EXPECTED.

SUN...SNOW SHOWERS POSSIBLE ACROSS THE WEST EARLY.

MON...MAINLY VFR.

&&

.HYDROLOGY...
RVS ISSUED FOR CONFLUENCE. STAGE FCST ABOVE CS.

LASTEST MODELS SHOW NORTHERN BRANCH OF THE JET STREAM PREVAILING
THIS WEEKEND. THIS MAY CUT QPF DOWN ACROSS CENTRAL PA. SEE LONG
TERM SECTION.

24HR QPF AMTS ENDING 12Z SAT RANGE FROM AROUND 0.75 INCH OVER THE
LAUREL HIGHLANDS AND SOUTH-CENTRAL MTS TO 0.25 INCH IN THE ENDLESS
MTNS NORTH/EAST OF KIPT. THIS SHOULD POSE AT LEAST A MINOR FLOOD
THREAT ESPECIALLY SW PA IN THE LOWER ALLEGHENY AND MONONGAHELA
BASINS WHERE THE HEAVIEST AMOUNTS ARE CURRENTLY FCST. STREAMFLOWS
ARE RUNNING SEASONABLY HIGH ACROSS MUCH OF SRN PA GIVEN RECENT
RAIN/SNOWMELT AND ICE EFFECTS. LATER SHIFTS MAY NEED TO CONSIDER A
FLOOD WATCH FOR PORTIONS OF THE AREA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MARTIN
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...RXR
AVIATION...MARTIN
HYDROLOGY...
Hazardous weather outlook, Mar 11, 9:08 AM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1008 AM EDT WED MAR 11 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-120900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1008 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Huntingdon

When
March 11, 4:00 PM EST to March 12, 8:00 AM EST
Where
Huntingdon County, 1.03 mi SSE of Cottage to 0.8 mi WNW of Cottage
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.607, -77.971

On the afternoon of Wednesday March 11th an ice jam prompted a flood advisory for northwestern Huntingdon County, when minor flooding was reported along Shavers Creek in Petersburg Borough. This ice jam did temporarily close roads, but by the next morning it was released.

Flood, Union

When
March 12, 9:30 PM EST to March 13, 10:00 AM EST
Where
Union County, 2.14 mi ESE of Swengel to 2.77 mi NNE of New Berlin
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.887, -77.083

On Thursday March 12th an ice jam was reported by the public along Penns Creek upstream from the Route 104 Bridge, and a flood advisory was issued for parts of Union and Snyder Counties.

Flood, Snyder

When
March 12, 9:30 PM EST to March 13, 10:00 AM EST
Where
Snyder County, 1.77 mi ESE of Swengel to New Berlin
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.892, -77.088

On Thursday March 12th an ice jam was reported by the public along Penns Creek upstream from the Route 104 Bridge, and a flood advisory was issued for parts of Union and Snyder Counties.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568044, 568045, 568046.